Heavy Rain, Custer
- When
- May 8, 11:11 AM MST
- Where
- Custer County, Miles City
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.253, -105.572 (the zone’s center; the record gives no point)
1.71 inches of rain (24 hour total)
4 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 8, 8:48 AM MST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
948 AM MDT SUN MAY 8 2005
.SHORT TERM...VALID FOR TDY AND MON...
UPDATE ALREADY OUT FOR THE STATE FORECAST...AND WILL ALSO BE
UPDATING THE ZONE FORECASTS SHORTLY.
SMALL STREAM FLOOD WARNING CONTINUES ACROSS THE EASTERN PORTION
OF THE FORECAST AREA THROUGH 500 PM THIS EVENING. RAIN CONTINUES
TO FALL EAST OF A NORTH TO SOUTH LINE FROM NEAR MUSSELSHELL TO
POMPEYS PILLAR TO ST XAVIER THIS MORNING. NO PRECIPITATION
EXPECTED THIS MORNING WEST OF THIS LINE EXCEPT FOR A SLIGHT
CHANCE OF SHOWERS IN THE SOUTHWEST MOUNTAINS. HAVE MADE THESE
ADJUSTMENTS TO THE MORNING FORECAST. WILL LEAVE THE FORECAST FOR
AFTERNOON PRECIPITATION ALONE AS THERE WILL REMAIN A SLIGHT
CHANCE OF PRECIPITATION ACROSS THE WESTERN HALF OF THE AREA...AND
THE CHANCES FOR PRECIPITATION WILL BEGIN TO DECREASE ACROSS THE
EASTERN HALF. TEMPERATURES OVER THE EASTERN ZONES HAVE BEEN
DECREASED SLIGHTLY WITH AREAS IN FALLON AND CARTER COUNTIES NOW
NOT EXPECTED TO GET OUT OF THE 40S TODAY. RADAR...SATELLITE...AND
WEB CAMERA IMAGERY HAVE INDICATED THAT THE WIDESPREAD SNOWFALL IN
THE NORTHEAST BIG HORN MOUNTAINS HAS DECREASED AND HAVE ALREADY
CANCELLED THE HEAVY SNOW WARNING WHICH WAS IN EFFECT THERE.
CARPENTER
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
VERY INTERESTING AND ACTIVE WEATHER PATTERN SETTING UP (AGAIN)
NEXT WEEK AS ANOTHER UPPER LOW TRACKS FROM THE PACIFIC THROUGH
THE GREAT BASIN AND NORTHERN ROCKIES. THERE ARE SOME DIFFERENCES
BETWEEN THIS AND THE CURRENT SYSTEM THOUGH...WITH A MAJOR ONE
BEING THAT NEXT WEEKS LOW WILL TAP INTO SOME COLDER AIR FROM
CANADA. IN FACT...BOTH THE GFS AND ECMWF SHOW 850MB TEMPS FALLING
TO NEAR OR BELOW ZERO WEDNESDAY INTO THURSDAY. AS DEEP UPSLOPE
FLOW DEVELOPS (THROUGH 500MB)...FAVORED NELY SLOPES MAY BE LOOKING
AT A SNOW EVENT. WOULD NOT RULE OUT SOME SNOW IN BILLINGS AS WELL
BY WEDNESDAY NIGHT. BOTH THE DGEX AND NAM THROUGH 84HRS SHOW 850MB
TEMPS OF THIS MAGNITUDE AS WELL...SO THIS SYSTEM BEARS WATCHING.
AT THE VERY LEAST WOULD EXPECT ANOTHER HEALTHY DOSE OF SNOW FOR
THE BIG HORNS AS THEY WILL BE FAVORED.
INITIAL SHORTWAVE FORECAST TO ROTATE UP THROUGH THE AREA TUESDAY
AS LOW MOVES INTO THE GREAT BASIN. WITH PLENTY OF MOISTURE (PWATS
TO NEAR 3/4 INCH) AND INSTABILITY...WILL SUSTAIN LIKELY POPS FOR
TSRA. COLDER AIR THEN GETS INVOLVED WEDNESDAY AS THE SYSTEM GETS
WRAPPED UP JUST TO OUR SOUTH. GFS/ECMWF/UKMET ALL SHOW UPPER LOW
LINGERING OVER MT/WY AREA THURSDAY (REASONABLE CONSIDERING BLOCKING
HIGH IN WESTERN CANADA)...AND FOR THIS REASON HAVE BEEFED UP POPS
THROUGH THEN...PARTICULARLY IN THE SOUTH. TEMPERATURES WED/THU
WILL BE MUCH BELOW NORMAL...AND HAVE LOWERED EXPECTED HIGHS TO
NEAR ENSEMBLE MEANS WHICH SHOWS HIGHS MANY PLACES STAYING IN THE
MID TO UPPER 40S. EVEN THIS MAY BE TOO WARM THOUGH IF THERE IS
SUFFICIENT PCPN.
MODEL CONSENSUS IS TO BEGIN FILLING/EXITING THE TROF ON FRIDAY.
WILL SUSTAIN LOW CHANCE POPS EVERYWHERE WITH CONSIDERATION TO
LINGERING COLD AIR ALOFT AND EXPECTED DIURNAL INSTABILITY. WILL BE
DRIER AND WARMER SATURDAY AND SUNDAY AS A RIDGE BUILDS OVER THE
REGION. SHOULD SEE TEMPS RETURN TO NEAR OR ABOVE NORMAL THIS
WEEKEND. WILL KEEP MENTION OF SHOWERS OVER THE WESTERN HIGHER
TERRAIN SATURDAY...BUT IF FUTURE MODEL RUNS KEEP WITH RIDGING
TREND MAY HAVE TO GO DRY EVERYWHERE.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 059 041/066 044/057 039/047 036/048 035/058 039/063
3/R 00/B 26/T 67/W 55/W 23/W 22/W
LVM 059 034/061 039/051 035/045 034/050 034/057 034/061
3/R 03/T 36/T 67/W 54/W 23/W 22/W
HDN 058 042/069 045/061 040/051 037/050 035/061 039/064
+/R 10/B 16/T 66/W 54/W 23/W 21/B
MLS 052 040/068 044/062 042/053 035/051 035/060 040/064
+/R 40/B 04/T 44/T 44/W 22/W 20/B
4BQ 052 039/065 043/061 040/053 038/051 037/060 039/064
+/R 40/B 05/T 56/T 54/W 33/W 20/B
BHK 048 038/064 042/059 040/055 036/050 035/061 038/064
+/R 40/B 03/T 44/T 44/W 32/W 20/B
SHR 054 037/065 041/060 038/051 035/048 034/057 037/061
6/R 21/B 26/T 67/W 65/W 33/W 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SMALL STREAM FLOOD WARNING IN EFFECT UNTIL 500 PM MDT TODAY
FOR MTC003-011-017-025-075-087.
. WY...SMALL STREAM FLOOD WARNING IN EFFECT UNTIL 500 PM MDT TODAY
FOR WYC033.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 853 AM MDT SUN MAY 8 2005 MTZ031>033-036>038-058-WYZ098-099-091500- NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN BIG HORN-SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS- SHERIDAN FOOTHILLS- 853 AM MDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTHEAST MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT RAIN WILL CONTINUE ACROSS THE AREA TODAY...WITH HEAVY RAINFALL AT TIMES. SOME PONDING OF WATER AND MINOR FLOODING MAY OCCUR IN AREAS THAT HAVE SEEN SIGNIFICANT RAINFALL OVER THE PAST 24 HOURS. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND SEE GTFFLWBYZ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028>030-034-035-039>042-056-057-063>068-091500- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN STILLWATER- YELLOWSTONE-EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS- GOLDEN VALLEY-RED LODGE FOOTHILLS-NORTHERN BIG HORN-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS- ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- 853 AM MDT SUN MAY 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BILLINGS MT
924 AM MDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN MILES CITY 46.41N 105.84W
05/07/2005 2.30 INCH CUSTER MT TRAINED SPOTTER
FELL IN LESS THAN SIX HOURS
0700 PM HEAVY SNOW 11 W LIMESTONE 45.42N 110.10W
05/07/2005 9.0 INCH SWEET GRASS MT MESONET
12-HOUR TOTAL, PLACER BASIN SNOTEL
1000 PM HEAVY SNOW 7 ESE BURGESS JUNCTION 44.72N 107.40W
05/07/2005 21.0 INCH SHERIDAN WY MESONET
SUCKER CREEK SNOTEL, 12-HOUR TOTAL
1055 PM FLOOD RANCHESTER 44.91N 107.16W
05/07/2005 SHERIDAN WY TRAINED SPOTTER
EARLY CREEK AND IRRIGATION DITCHES FLOODED NEAR
RANCHESTER, BASEMENTS FLOODED IN RANCHESTER
1200 AM HEAVY RAIN 5 NE RANCHESTER 44.96N 107.09W
05/08/2005 4.00 INCH SHERIDAN WY TRAINED SPOTTER
1200 AM HEAVY RAIN RANCHESTER 44.91N 107.16W
05/08/2005 3.66 INCH SHERIDAN WY TRAINED SPOTTER
1200 AM HEAVY RAIN SHERIDAN 44.79N 106.96W
05/08/2005 2.45 INCH SHERIDAN WY ASOS
FELL IN 14 HOURS
1200 AM HEAVY RAIN 7 NNE WARREN 45.16N 108.60W
05/08/2005 2.97 INCH CARBON MT MESONET
24-HOUR TOTAL
0100 AM HEAVY SNOW 18 SE BURGESS JUNCTION 44.57N 107.30W
05/08/2005 19.0 INCH SHERIDAN WY MESONET
DOME LAKE SNOTEL, 15-HOUR TOTAL
0115 AM FLASH FLOOD MILES CITY 46.41N 105.84W
05/08/2005 CUSTER MT LAW ENFORCEMENT
IN MILES CITY, UNDERPASSES COMPLETELY FILLED, AND SOME
BASEMENTS FLOODED. NUMEROUS ROADS IMPASSIBLE. RAINFALL
TOTALS OF 2.30 INCHES HAVE BEEN REPORTED BY A SPOTTER IN
MILES CITY. WATER FLOWING OVER KINSEY ROAD AT SANDS
CREEK.
0525 AM HEAVY RAIN 9 E LODGE GRASS 45.31N 107.17W
05/08/2005 2.97 INCH BIG HORN MT MESONET
24-HOUR TOTAL, WOLF MOUNTAIN RAWS
0700 AM HEAVY RAIN DAYTON 44.87N 107.26W
05/08/2005 2.52 INCH SHERIDAN WY CO-OP OBSERVER
24-HOUR TOTAL
0700 AM HEAVY RAIN STORY 44.58N 106.89W
05/08/2005 3.39 INCH SHERIDAN WY CO-OP OBSERVER
24-HOUR TOTAL
0721 AM HEAVY RAIN VOLBORG 45.85N 105.68W
05/08/2005 2.28 INCH CUSTER MT CO-OP OBSERVER
24-HOUR TOTAL, 0.96 INCHES FELL IN LESS THAN AN HOUR
0739 AM FLOOD 1 W SHERIDAN 44.79N 106.98W
05/08/2005 SHERIDAN WY TRAINED SPOTTER
WATER RUNNING ACROSS 5TH AVENUE ON WEST SIDE OF TOWN.
WATER FILLING PARKING LOTS.
0910 AM HEAVY SNOW 11 E COLSTRIP 45.89N 106.41W
05/08/2005 2.4 INCH ROSEBUD MT TRAINED SPOTTER
24-HOUR TOTAL, ROSEBUD CREEK AT ITS BANKS
0920 AM HEAVY RAIN MILES CITY 46.41N 105.84W
05/08/2005 1.71 INCH CUSTER MT ASOS
24-HOUR TOTAL
0923 AM HEAVY RAIN BAKER 46.36N 104.27W
05/08/2005 3.48 INCH FALLON MT ASOS
24-HOUR TOTAL, 1.54 INCHES FELL IN ONE HOUR
&&
FOISYThe national radar mosaic for the moment the first event began.
4 heavy rain. Local standard time, as filed.
1.71 inches of rain (24 hour total)
3.59 inches of rain (24 hour total); 1.54 inches fell in one hour
2.12 inches of rain in Ekalaka (2-day total)
4.08 inches of rain 9E Lodge Grass (Wolf Mountain RAWS 2-day total)
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5450360, 5450361, 5450362, 5450363.